Florida, 2012

Lightning Strike in Florida, July 24, 2012

July 24, 2012 · NWS MOB · 1 event in 1 county or zone

Lightning strikes hit 2 houses causing minor damage in the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning strikes hit 2 houses causing minor damage in the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 24, 2:11 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 2:11 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT TUE JUL 24 2012

...THIS AFTERNOON'S WET MICROBURST RISK REMAINS MODERATE...

.NEAR TERM...(TONIGHT AND TOMORROW)...WATER VAPOR IMAGERY SHOWS RELATIVE
MUCH DRIER MID LEVEL AIR BEING ADVECTED INTO THE NORTH CENTRAL GULF
COAST REGION ON THE EAST SIDE OF A CLOSED MID TROPOSPHERIC RIDGE WHICH
IS NEARLY STATIONARY OVER NRN MISSISSIPPI. THIS IS SERVING TO
REGIONALLY INCREASE POTENTIAL INSTABILITY AND A FEW STRONGER
THUNDERSTORM UPDRAFTS ARE NOW DEVELOPING AND EXPECTED TO CONTINUE TO
DEVELOP MAINLY EAST OF I-65 THROUGH EARLY EVENING. THE OTHER
INTERESTING FEATURE IS A REMNANT DEEPLY-REFLECTED CYCLONIC
CIRCULATION OVER THE NORTHEASTERN GULF OF MEXICO WHICH APPEARS MUCH MORE
ELONGATED DUE TO INCREASING VERTICAL WIND SHEAR TODAY COMPARED TO THE
SAME TIME 24 H AGO. SURFACE PRESSURES REMAIN HIGH (~1019 HPA NEAR THE
SHEARED CIRCULATION CENTER). THE LOW LEVEL CIRCULATION AROUND THIS
FEATURE IS ENHANCING DEEP LAYER CONVERGENCE IN THE VICINITY OF SEA-
AND BAY BREEZES LOCALLY...ESPECIALLY FROM GULF SHORES EASTWARD TO
DESTIN. FOR THIS EVENING HAVE REFLECTED INCREASED PRECIPITATION
COVERAGES OVER SE ZONES INT HE FORECAST AND DREW IT OUT THROUGH MID
EVENING IN TIME. DO NOT BE SURPRISED WITH 0-1 KM MLCAPES APPROACHING
2500-300 J/KG TO SEE A FEW SEVERE THUNDERSTORMS FORM OVER THAT REGION
WITH WIND GUSTS BETWEEN 50-60 MPH. THIS WILL ALSO AFFECT ADJACENT
MARINE WATERS AS STORMS MOVE SOUTHWESTWARD IN THE DEEP LAYER MEAN
WIND FLOW. OTHERWISE...SHOWER AND THUNDERSTORM COVERAGE WILL BE LESS
NORTHWEST OF I-65. TONIGHT WILL BE VERY MUGGY WITH MIN TEMPS FALLING
INTO THE MIDDLE TO UPPER 70S...AND WITH NO WIND...THIS WILL MAKE IT
FEEL VERY UNCOMFORTABLE...ESPECIALLY CLOSER TO THE COAST AND WHERE IT
HAS RAINED.

THE SYNOPTIC PATTERN REMAINS FAIRLY PERSISTENT THE NEXT COUPLE OF DAYS.
TOMORROW WILL BE WARMER WITH FEWER THUNDERSTORMS NORTHWEST OF I-65...BUT
ABOUT THE SAME COVERAGE SOUTHEAST OF I-65 WHERE AFOREMENTIONED
LARGER SCALE FEATURES COMBINE TO PRODUCE A SIMILAR RESULT. MAX TEMPS
WILL QUICKLY CLIMB INTO THE UPPER 90S INLAND RANGING TO MID 90S ALONG
THE BEACHES. HEAT INDICES CLIMB TO BETWEEN 104-107 DEG(F). /23 JMM

.SHORT TERM...(TOMORROW NIGHT THROUGH EARLY FRIDAY MORNING)...
SYNOPTIC RIDGE OVER OUR REGION BREAKS DOWN A BIT AS PROGRESSIVE
UPPER TROPOSPHERIC TROUGH MOVES FROM THE GREAT LAKES INTO THE
NORTHEAST U.S. BY EARLY FRIDAY MORNING...OUR REGION COMES UNDER
INFLUENCE OF BROAD LOWER TROPOSPHERIC TROUGH ON EXTREME SOUTHERN EDGE
OF WESTERLIES AND A COLD FRONT TRIES TO MOVE SOUTH. THURSDAY
AFTERNOON WILL REMAIN PERSISTENT WITH MOST THUNDERSTORM INITIATION
DEPENDENT ON SEA- AND BAY BREEZES IN THE ABSENCE OF ANY LARGE SCALE
FORCING. THIS MAY BE THE DAY WITH THE LEAST AREAL THUNDERSTORM
COVERAGE HEADED INTO THE FRONT END OF THE WEEKEND. LOW LEVEL ABSOLUTE
MOISTURE VALUES AND AVAILABLE THERMODYNAMIC INSTABILITY CHANGE VERY
LITTLE OVER THE NEXT THREE DAYS. THURSDAY AFTERNOON APPEARS TO BE A
FEW DEGREES COOLER THAN WEDNESDAY AFTERNOON. /23 JMM

.LONG TERM...(SATURDAY THROUGH NEXT TUESDAY)...BOTH THE 24.12 UTC
ECMWF AND GFS MODELS SHOW THE AFOREMENTIONED COLD FRONT STALLING
ALONG OUR JUST NORTH OF COUNTY WARNING AREA BORDER. THE UPPER FLOW
SHOWS WE ARE ONCE AGAIN IN A WEAKNESS...OR AREA OF LOWER STATIC
STABILITY...BETWEEN TWO LARGE SCALE HIGH PRESSURE CELLS. THE LOWER
TROPOSPHERIC WIND FLOW OVER OUR REGION REMAINS WEST TO WEST-SOUTHWEST
AHEAD OF THE STALLED FRONT. SO AM FORECASTING A SLOW SAGGING SOUTH OF
THE DEEPER LAYER FRONTAL MOISTURE ON FRIDAY THROUGH EARLY
SATURDAY...TO BECOME NEARLY STATIONARY BY SUNDAY. THIS WILL ALLOW FOR
HIGH CHANCE...AND MAYBE EVEN LOW END LIKELY RAIN CHANCES ON
FRIDAY...SATURDAY AND SUNDAY AFTERNOONS. NUDGED FRIDAY AND SATURDAY
POPS UP A TAD AND WILL LET FUTURE SHIFTS EVALUATE THIS TREND. ONE
WOULD REASONABLY THINK THAT IF FRONT STALLS RAIN CHANCES WOULD
INCREASE.

BETWEEN SUNDAY AND TUESDAY DEEPER LAYER FRONTAL MOISTURE GRADUALLY
MIXES AND EVAPORATES...AND BETWEEN THIS EVAPORATIVE MIXING AND WEAK
ADVECTION IN THE REGIONAL WIND FIELD...ITS PEAK VALUES GRADUALLY
LESSEN EACH DAY. REGION COMES MORE UNDER THE INFLUENCE OF THE NOSE
(OR EASTERN EXTENSION) OF THE SOUTHERN PLAINS DROUGHT PRODUCING
PERSISTENT RIDGE AND WE DRY OUT GRADUALLY. WOULD EXPECT A RETURN TO
ISOLATED TO SCATTERED RAIN CHANCES BOTH MONDAY AND TUESDAY
AFTERNOONS...WITH MAX TEMPS WARMING ONCE AGAIN INTO THE MID AND UPPER
90S INLAND AS DEEPER LAYER THICKNESSES RISE. /23 JMM

&&

.AVIATION...[18Z-00Z ISSUANCE]...VFR TO MVFR CONDITIONS THROUGH 00Z
WED. LOWER CEILINGS WILL BE MAINLY IN AND AROUND SCATTERED SHOWERS
AND THUNDERSTORMS OCCURRING MOSTLY DURING THE AFTERNOON AND EARLY
EVENING HOURS TODAY...AND POSSIBLY DURING THE EARLY MORNING HOURS
NEAR THE IMMEDIATE COAST AND OFFSHORE WED MORNING. WINDS WILL BE
SOUTHWEST AT 7 TO 12 KNOTS THIS AFTERNOON AND EARLY THIS EVENING
BECOMING WEST AT 5 KNOTS OR LESS OVERNIGHT AND EARLY WED MORNING
THEN BECOMING SOUTHWEST AT 8 TO 12 KNOTS WITH POSSIBLE HIGHER GUSTS
WED AFTERNOON. 32/EE

&&

.MARINE...A DEEP RIDGE OF HIGH PRESSURE WILL PERSIST OVER MUCH OF
THE NORTHERN GULF THROUGH THE WEEKEND. A LIGHT TO MODERATE WEST TO
SOUTHWEST FLOW CAN BE EXPECTED THROUGH THE FORECAST PERIOD. HIGHER
WINDS AND SEAS CAN BE EXPECTED MOSTLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. SEAS RANGING FROM 2 TO 3 FEET CAN BE EXPECTED MOSTLY
DURING THE AFTERNOON AND EVENING HOURS THU THROUGH FRI. OTHERWISE...
SEAS WILL RANGE FROM 1 TO 2 FEET THROUGH MOST OF THE FORECAST PD.
WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED SHOWERS AND
THUNDERSTORMS FORMING MOSTLY INLAND AND MOVING SOUTHWARD TOWARDS THE
COAST THIS AFTERNOON AND EARLY THIS EVENING...CONTINUING THROUGH
MOST OF THE WEEK. FOR NOW...STILL BELIEVE WE WILL SEE LITTLE TO NO
IMPACT FROM THE WEAK AREA OF LOW PRESSURE LOCATED OVER THE NE GULF
GENERALLY SE OF APALACHICOLA FLORIDA. 32/EE

&&

.FIRE WEATHER...HIGH PRESSURE WILL PROVIDE FOR RELATIVE LIGHT WIND CONDITIONS
THROUGH THE WEEK'S END. RELATIVE HUMIDITY VALUES WILL REMAIN WELL ABOVE CRITICAL
THRESHOLDS THROUGH THE FORECAST PERIOD. HOWEVER...DEEP MIXING HEIGHTS WILL AID
IN GOOD AFTERNOON DISPERSIONS. /23 JMM

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  95  76  93 /  20  30  10  30
PENSACOLA   77  94  79  92 /  20  50  20  30
DESTIN      78  93  80  91 /  20  50  30  30
EVERGREEN   73  98  74  96 /  20  30  10  30
WAYNESBORO  73  98  74  96 /  10  20  10  20
CAMDEN      73  99  74  97 /  10  20  10  30
CRESTVIEW   72  98  74  96 /  20  50  30  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 24, 11:30 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT TUE JUL 24 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1230 PM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON AND LINGER
INTO THE EVENING HOURS. WHILE WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME STRONG WITH
GUSTY STRAIGHT WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
DOWNPOURS. THUNDERSTORMS WILL BE MOVING MOSTLY TO THE SOUTH AT 10 TO
15 MPH.

AFTERNOON HEAT INDICES WILL BE NEAR 100 OVER THE COASTAL COUNTIES
AND UP TO AROUND 105 FURTHER INLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED BUT SOME STORMS MAY BECOME STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS.

AFTERNOON HEAT INDICES WILL BE NEAR 100 OVER THE COASTAL COUNTIES AND
UP TO AROUND 105 FURTHER INLAND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH MONDAY.

GMZ630-650-655-670-675-251200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1230 PM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER INLAND AREAS OF NORTHWEST
FLORIDA AND SOUTHWEST ALABAMA AND MOVE SOUTHWARD TOWARDS THE COAST
AND OFFSHORE AT 10 TO 15 KNOTS. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED SOME STORMS MAY BECOME
STRONG WITH GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS. A FEW ISOLATED WATERSPOUTS WILL ALSO BE
POSSIBLE.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO IF
THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH THE REMAINDER OF THE WEEK. GUSTY STRAIGHT LINE
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL LIKELY
OCCUR WITH THE STRONGER THUNDERSTORMS. THE STRONGEST THUNDERSTORMS
WILL BE DURING THE AFTERNOON AND EVENING HOURS AND WILL LIKELY MOVE
SOUTHWARD TOWARDS THE COAST AND OFFSHORE THROUGH THE REMAINDER OF
THE WEEK.

WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

In the hours before

Special weather statement, Jul 24, 2:07 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT TUE JUL 24 2012

ALZ061-062-064-242100-
UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-
307 PM CDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BALDWIN AND EASTERN
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 400 PM CDT...

AT 303 PM CDT...STRONG THUNDERSTORMS CONTINUE TO DEVELOP NEAR
DAPHNE...FAIRHOPE AND SPANISH FORT IN BALDWIN COUNTY DRIFTING
SOUTHWEST AT 5 MPH OR LESS.

* LOCATIONS IMPACTED INCLUDE...
  STAPLETON...          SPANISH FORT...       SILVERHILL...
  POINT CLEAR...        LOXLEY...             FAIRHOPE...
  DAPHNE...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 30 AND 45.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 24, 3:12 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT TUE JUL 24 2012

FLZ004-242215-
SANTA ROSA FL-
412 PM CDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANTA ROSA COUNTY
IN NORTHWEST FLORIDA...THROUGH 515 PM CDT...

AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
MARY ESTHER...OR 2 MILES EAST OF NAVARRE...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED BY THIS STORM INCLUDE...
  MIDWAY...             WOODLAWN BEACH...     TIGER POINT...
  NAVARRE BEACH...      HOLLEY...             ORIOLE BEACH...
  NAVARRE...

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 45 MPH...
IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY
HEAVY RAIN.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.

&&
Special weather statement, Jul 24, 4:25 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT TUE JUL 24 2012

ALZ063-242315-
LOWER MOBILE AL-
525 PM CDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 615 PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAND BAY...OR
10 MILES NORTHWEST OF CODEN...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED BY THIS STORM INCLUDE...
  CODEN...              THEODORE...           GRAND BAY...
  BAYOU LA BATRE...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 16.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 45 MPH...
IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY
HEAVY RAIN.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.

&&

The radar

The Eglin Afb radar (KEVX), 93 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
July 24, 4:26 PM CST to 4:28 PM CST
Where
Santa Rosa County, Navarre
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.400, -86.870

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406395.